Secondary Logo

Institutional members access full text with Ovid®

Nodular regenerative hyperplasia: a reversible entity associated with azathioprine therapy

Seiderer, Juliaa; Zech, Christoph J.b; Diebold, Joachimc; Schoenberg, Stefan O.b; Brand, Stephana; Tillack, Corneliaa; Göke, Burkharda; Ochsenkühn, Thomasa

European Journal of Gastroenterology & Hepatology: May 2006 - Volume 18 - Issue 5 - p 553-555
Case Reports
Buy
SDC

Azathioprine represents an effective and widely used immunosuppressant; however, there are increasing concerns about the hepatotoxicity of thiopurines because of an entity called ‘nodular regenerative hyperplasia’ (NRH) observed in patients treated with 6-thioguanine. In line with this hypothesis, we report and comment on a patient with inflammatory bowel disease (IBD) diagnosed with NRH as a reversible but potentially serious hepatotoxic side-effect of azathioprine. Our report strengthens the importance of further safety studies to evaluate the aetiology and prevalence of NRH in IBD patients before general conclusions on the use of thiopurines can be drawn. Physicians caring for IBD patients need to be alert to this rare but serious complication.

Departments of aInternal Medicine II

bRadiology

cPathology, University of Munich, Klinikum Grosshadern, Munich, Germany

Correspondence to Julia Seiderer, MD, Department of Internal Medicine II, University of Munich, Klinikum Grosshadern, Marchioninistrasse 15, 81377 Munich, Germany

E-mail: julia.seiderer@med.uni-muenchen.de

Received 5 January 2006 Accepted 11 January 2006

© 2006 Lippincott Williams & Wilkins, Inc.